Missouri, 2002

Flooding in Missouri, April 27 to 30, 2002

April 27 to 30, 2002 · NWS LSX · 4 events in 4 counties and zones

Heavy rain during the last week of April pushed the Mississippi River over its banks. The flooding was relatively minor but continued and worsened into May.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain during the last week of April pushed the Mississippi River over its banks. The flooding was relatively minor but continued and worsened into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 27, 2:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 27, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT SAT APR 27 2002

MDLS ARE GENLY IN XCLT AGREEMENT ON DVLPG WX FTRS ACR FA DURG THE
NXT 24 HRS...AND ALL CERTAINLY POINT TO ACTIVE WX ACR AREA.
INITIAL SHOT OF ELEVATED CNVTN HAS RPDLY EXPANDED SINCE 03Z AND AT
CURRENT SPEED OF DVLPMT SHUD REACH E COUNTIES SHORTLY AFT ZN
ISSUANCE.   THIS FIRST ROUND OF PCPN IS RPDLY MOVG NE AND BACK EDGE
MAY EXIT SM AREAS ERY THIS MRNG...HWVR IT SURE LKS LIKE CNVTN
STREAMING NE OUT OF OK AND N TX WL PROVIDE MUCH OF AREA WITH ANOTHER
SHOT OF PCPN LTR THIS MRNG AND INTO THE ERY AFTN HRS.

WHILE HVY RAIN AND SM HAIL WL BE MAIN CONCERN THIS MRNG WITH THE
ELEVATED CNVTN...BIGGEST CONCERN FOR SVR WX WL BE LTR THIS AFTN AND
ERY TNGT AS SFC BASED CNVTN BCMS A THRT.  WITH SFC LO PROGGED ACR S
IA LTR THIS AFTN AND ERY TNGT...DEEP LAYER SPEED AND DIRECTIONAL SHR
ARE LKG VRY OMINOUS FOR SUPERCELL FORMATION.  THE BIG QUESTION IS
STILL HOW MUCH AMS WL BE ABLE TO DSTBLZ IN THE WAKE OF THE CNVTN
THIS MRNG AND ERY THIS AFTN.  WRMFNT IS STILL WELL S...STRETCHING
FROM CNTRL TX TO GULF CST...AND LARGE AREA OF PCPN WL CERTAINLY
INHIBIT ITS NWD MVMT DURG THE MRNG.  HWVR...GIVEN THE INTNS DYNAMICS
AND STG WND FIELDS ACR AREA...BLV THAT WRMFNT AND ASSOCIATED HI CAPE
AMS WL EITHER ADV OR REFORM ACR AREA DURG THE LT AFTN...AND SET THE
STAGE FOR A SGFNT SVR WX THRT 22-06Z TIME FRAME.  THIS THRT SHUD
COME TO AN END AS CDFNT/DRYLN TRAILING S FROM THE LO SWEEPS ACR FA.

SGFNT TEMP DISCREPENCY EXISTS IN THE FWC/MAV GUID FOR SUN AS
TRANQUIL WX RETURNS.  LKS LIKE AVN IS HINTING AT MUCH MORE CLDNS
THAT THE NGM...AND WHILE POST SYS CLDS MAY ROTATE INTO N AND NE
AREAS ZNL UPR FLOW AND PSTN OF JET CONCEPTUALLY SUGGESTS THAT BULK
OF THESE CLDS WL RMN N OF FA...AND DEEP MIXING SHUD ALLOW TEMPS TO
RBND NICELY.  WL LEAN TWD WRMR GUID NUMBERS IN MOST AREAS.

DRY WX SHUD HOLD INTO MON...BUT PTRN LKS ACTIVE ONCE AGAIN BY TUE
AND INTO THE MIDDLE OF NXT WEEK.

.STL...NONE
TRUETT

In the hours before

Special weather statement, Apr 27, 6:55 AM CST, 4 hours 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
755 AM CDT SAT APR 27 2002

THREATS THROUGH TONIGHT...
...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
AND EASTERN MISSOURI...AS WELL AS WESTERN ILLINOIS...THIS AFTERNOON
AND TONIGHT...

DISCUSSION...
THE LATEST WEATHER DATA CONTINUES TO SUGGEST THAT CONDITIONS WILL BE
FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS THE
REGION TODAY AND EARLY TONIGHT.

THUNDERSTORMS WILL BE PUSHING ACROSS THE AREA THIS MORNING...
PRODUCING AREAS OF HEAVY RAIN...AND POSSIBLY SOME HAIL.
HOWEVER...THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE
LATER THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

VERY MOIST AND UNSTABLE AIR WAS LOCATED OVER THE SOUTHERN PLAINS AND
SOUTHERN MISSISSIPPI VALLEY THIS MORNING.  STRONG SOUTHERLY WINDS
ARE FORECAST TO PUSH THIS AIR NORTHWARD...AND INTO OUR AREA SOMETIME
THIS AFTERNOON OR THIS EVENING.  STORMS THAT DEVELOP IN THIS
UNSTABLE AIRMASS WILL ENCOUNTER VERY FAVORABLE WIND CONDITIONS WHICH
WILL ALLOW THEM TO BECOME SEVERE.  LARGE HAIL...DAMAGING WINDS...AND
TORNADOES WILL BE POSSIBLE.

PEOPLE THROUGHOUT CENTRAL AND EASTERN MISSOURI...AND SOUTHWEST
ILLINOIS...ARE URGED TO FOLLOW TODAYS RAPIDLY CHANGING WEATHER
CONDITIONS BY MONITORING NOAA WEATHER RADIO...LOCAL RADIO AND TV
STATIONS...OR CABLE TV OUTLETS.

OUTLOOK FOR SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

TRUETT

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Marion

When
April 27, 11:00 AM CST to April 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Flood, Pike

When
April 27, 11:00 AM CST to April 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Flood, St. Charles

When
April 27, 11:00 AM CST to April 30, 11:59 PM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Flood, Lincoln

When
April 28, 5:00 PM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290080, 5290081, 5290083, 5290082.